Tennessee, 2011

Hail in Tennessee, April 20, 2011

April 20, 2011 · NWS MRX · 1 event in 1 county or zone

A boundary across the area triggered isolated severe thunderstorms during the afternoon hours. Storm reports were mainly large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered isolated severe thunderstorms during the afternoon hours. Storm reports were mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 20, 2:45 AM EST, 35 minutes earlier.

Area forecast discussion, Apr 20, 2:45 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 AM EDT WED APR 20 2011

.SHORT TERM...(TODAY THROUGH TONIGHT)...BOWING LINE OF SHOWERS AND
THUNDERSTORMS WITH A HISTORY OF DAMAGING WIND GUSTS APPROACHING
PLATEAU COUNTIES AT THIS TIME AND STILL LOOKS TO PRODUCE POTENTIAL
FOR DAMAGING WINDS ACROSS WESTERN SECTIONS OF FORECAST AREA NEXT
FEW HOURS. LINE SHOULD REACH PLATEAU IN THE NEXT HOUR AND REACH THE
WESTERN VALLEY AREAS BY AROUND 10Z. TEMPERATURES ARE VERY MILD IN
THE 60S AND LOWER 70S ACROSS THE FORECAST AREA EXCEPT 50S IN
SHELTERED VALLEYS OF THE NE. DEW POINTS ARE AROUND 60 PLATEAU BUT
40S TO MID 50S ELSEWHERE. LINE EXPECTED TO WEAKEN CONSIDERABLY BY
SUNRISE THIS MORNING AS IT MOVES INTO DRIER AIR MASS. SHOWERS AND A
FEW THUNDERSTORMS WILL CONTINUE AHEAD OF COLD FRONT NOW NEAR MS AND
LOWER OH RIVERS. THE FRONT SHOULD SLOWLY MOVE EAST AND REACH NEAR
THE MOUNTAINS AND SOUTHERN TN BORDER BY ABOUT 00Z TONIGHT. IT WILL
BECOME NEARLY STATIONARY JUST SOUTH OF THE BORDER OVERNIGHT. HAVE
RAIN CHANCES HIGHEST IN THE MORNING AS SHOWER AND THUNDERSTORM MASS
DIES OUT ACROSS FORECAST AREA. AS CLOUDS BREAK UP THIS AFTERNOON.
SCATTERED CONVECTION SHOULD BREAK OUT AGAIN ESPECIALLY SOUTH AND
EAST WHERE INSTABILITY WILL BE HIGHER AND AIR LESS WORKED OVER FROM
MORNING CONVECTION. HIGH TEMPERATURES NEAR 80 TODAY AND COOLER
TONIGHT WITH SLIGHTLY DRIER AIR MASS BEHIND FRONT. WILL KEEP
SHOWERS AND THUNDERSTORMS AROUND IN THE EVENING ALL AREAS ENDING
NORTH AND A CHANCE SOUTH WITH FRONT NEARBY.

.LONG TERM...(THURSDAY THROUGH TUESDAY)...UPPER RIDGE STAYS SE OF
AREA THROUGH PERIOD. MODERATE UPPER FLOW ACROSS TN VLY WITH MAIN JET
ACROSS OH VLY THROUGH SUNDAY. BROAD TROUGHING SETS UP ALOFT WEST OF
AREA EARLY NEXT WEEK AS UPPER FLOW BECOME MORE SWRLY ACROSS E TN VLY
AND S APPALACHIANS. SURFACE WARM FRONT RETURNS NORTH THROUGH THE
AREA THU AND THU NGT. FOCUS OF CONVECTION WILL TAG ALONG THIS
BOUNDARY. POPS MAY BE UNDERDONE WITH CONVECTIVE CHANCE PRETTY GOOD
WITH PWATS INCREASE TO >1.00. CONVECTION CHANCE REMAINS HIGH ALONG
TN/KY/VA BORDER FRIDAY BUT DECREASES THROUGH THE WEEKEND AS WARM
FRONT MOVES NORTH. DIURNAL TSTMS POSSIBLE EARLY NEXT WEEK. TIMING OF
MID WEEK FAIRLY STRONG COLD FRONT UNCERTAIN AT THIS TIME. WENT ABOVE
CLIMO AND A BIT WARMER THAN MOS GUIDANCE THROUGH THE PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             80  57  77  60  80 /  70  40  50  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  79  55  74  56  79 /  70  30  50  40  50
OAK RIDGE, TN                       78  54  72  55  79 /  70  30  30  40  50
TRI CITIES AIRPORT, TN              79  49  70  49  73 /  70  20  20  30  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD/SON
Hazardous weather outlook, Apr 20, 3:01 AM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 AM EDT WED APR 20 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
401 AM EDT WED APR 20 2011 /301 AM CDT WED APR 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAKENING SQUALL LINE OF STRONG THUNDERSTORMS IS EXPECTED TO
MOVE ONTO THE CUMBERLAND PLATEAU DURING THE EARLY MORNING HOURS. A
FEW THUNDERSTORMS MAY BE SEVERE...WITH DAMAGING WINDS...AND LARGE
HAIL...BEFORE SUNRISE. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
CONTINUE OVER THE REGION THIS MORNING...WITH ADDITIONAL
REDEVELOPMENT EXPECTED DURING THE AFTERNOON AS A COLD FRONT MOVES
THROUGH THE AREA. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL MOVE NORTH THURSDAY INTO FRIDAY WITH THE BOUNDARY
NEAR THE TENNESSEE AND KENTUCKY BORDER AREA FRIDAY. THUNDERSTORMS
ARE EXPECTED TO FORM ALONG THIS BOUNDARY. A FEW STORMS MAY BECOME
SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND LATER TODAY AS
WELL AS FRIDAY.

TD/SON

In the hours before

Special weather statement, Apr 20, 2:53 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
353 AM EDT WED APR 20 2011

TNZ012-013-035-036-200845-
ANDERSON TN-CAMPBELL TN-MORGAN TN-SCOTT TN-
353 AM EDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL...ANDERSON AND
SCOTT COUNTIES UNTIL 445 AM EDT...

AT 348 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF JAMESTOWN TO 7 MILES SOUTHEAST OF SPARTA...AND MOVING NORTHEAST AT
55 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA...
WARTBURG...LA FOLLETTE...HUNTSVILLE...JACKSBORO...BIG SOUTH FORK
NATIONAL REFUGE...RUGBY...WINFIELD...HIGH POINT...DEERLODGE...PINE
ORCHARD...ELGIN...SUNBRIGHT...OAKDALE...KETCHEN...PETROS...SLICK
ROCK...ROSEDALE...SMOKEY JUNCTION AND NORMA.

17

The radar

The Knoxville radar (KMRX), 107 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scott

When
April 20, 3:20 AM EST to 3:23 AM EST
Where
Scott County, Oneida
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.500, -84.520

The Oneida Police Deported reported dime to quarter-size hail fell for a few minutes by a thunderstorm in Oneida.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292195.